Oklahoma, 2010

Hail and Damaging Wind in Oklahoma, March 27, 2010

March 27, 2010 · NWS TSA · 2 events in 2 counties and zones

On the afternoon of March 27, 2010, isolated thunderstorms developed across portions of East-Central Oklahoma as a cold front moved through the Region, some of which produced hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

On the afternoon of March 27, 2010, isolated thunderstorms developed across portions of East-Central Oklahoma as a cold front moved through the Region, some of which produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 27, 1:45 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 27, 1:45 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
245 PM CDT SAT MAR 27 2010

.DISCUSSION...
AN UPPER LEVEL SYSTEM IS CURRENTLY TRAVERSING THE SOUTHERN PLAINS.
AN ASSOCIATED WELL DEFINED SURFACE LOW IS CURRENTLY TRACKING
EASTWARD ALONG THE KANSAS OKLAHOMA BORDER. NUMEROUS SHOWERS AND
THUNDERSTORMS HAVE RAPIDLY DEVELOPED WITHIN A WARM AIR/ MOISTURE
ADVECTION REGION ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. CONVECTION HAS ALSO BEGUN TO DEVELOP NEARER THE SURFACE
LOW ACROSS SOUTHEAST KANSAS. AREAS EAST OF THE SURFACE LOW WILL BE
FAVORABLE FOR ISOLATED SEVERE STORMS TO DEVELOP THE REST OF THIS
AFTERNOON AND INTO THIS EVENING.

THE FIRST PERIOD OF THIS FORECAST WILL BEGIN WITH ONGOING CONVECTION IN
THE EAST... AND LIKELY AN AREA OF WIDESPREAD RAINFALL FOLLOWING A
DIFFUSE COLD FRONT WHICH WILL MOVE ACROSS THE FORECAST AREA THIS
EVENING. SEVERE WEATHER CHANCES WILL DIMINISH QUICKLY THIS EVENING
AS THE SURFACE LOW MOVES EASTWARD OUT OF THE AREA. SHOWERS OR LIGHT
RAINFALL WILL LINGER THROUGH MUCH OF THE NIGHT... ENDING FROM WEST
TO EAST BY SUNDAY MORNING.

CLOUDS WILL BE SLOW TO CLEAR SUNDAY IN THE WAKE OF THIS LATEST
SYSTEM... WHICH WILL HOLD TEMPERATURES DOWN. HOWEVER... A NICE
WARMING TREND WILL BEGIN IN EARNEST ON MONDAY... AS UPPER LEVEL
RIDGING ESTABLISHES ITSELF ACROSS THE SOUTHERN PLAINS. A PROLONGED
PERIOD OF WARM... DRY... AND WINDY WEATHER WILL EXACERBATE DANGEROUS
FIRE CONDITIONS DURING THE UPCOMING WEEK. THE NEXT CHANCE FOR
RAINFALL ACROSS THE AREA CONTINUES TO APPEAR TO BE ON FRIDAY... AS
ANOTHER UPPER SYSTEM GETS ORGANIZED TO OUR WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   43  59  40  66 /  40   0   0   0
FSM   45  59  40  66 /  40   0   0   0
MLC   43  57  41  66 /  30   0   0   0
BVO   43  59  34  66 /  40   0   0   0
FYV   40  54  34  63 /  60   0   0   0
BYV   40  52  37  62 /  70  10  10   0
MKO   43  56  39  66 /  40   0   0   0
MIO   42  55  37  63 /  60   0   0   0
F10   42  57  39  67 /  30   0   0   0
HHW   45  57  41  67 /  20   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
LONG TERM....06
Hazardous weather outlook, Mar 27, 12:00 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT SAT MAR 27 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT SAT MAR 27 2010

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...MAINLY NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...2 TO 4 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED...SPREADINDEX=54.
	AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SURFACE LOW PRESSURE WAS LOCATED ACROSS FAR NORTH CENTRAL OKLAHOMA
EARLY THIS AFTERNOON...WITH A SUBTLE DRYLINE ANALYZED ACROSS EASTERN
OKLAHOMA. THUNDERSTORM DEVELOPMENT IS EXPECTED NEAR THE SURFACE LOW
AND LONG THE DRYLINE GENERALLY FROM 2 TO 4 PM...AS STRONGER LIFT
AHEAD OF APPROACHING UPPER LOW OVERSPREADS THE REGION. STEEP LAPSE
RATES DUE TO THE COLD MID-LEVEL TEMPERATURES WOULD SUPPORT A FEW
SEVERE THUNDERSTORMS...WITH LARGE HAIL BEING THE MAIN THREAT. WHILE
SURFACE MOISTURE REMAINS RELATIVELY LOW...STRONG SHEAR COULD SUPPORT
A FEW LOW-TOPPED SUPERCELLS...SO THERE WILL BE A SMALL TORNADO
THREAT. THE BEST CHANCES OF SEVERE WEATHER WILL GENERALLY RUN FROM
NORTHEAST OKLAHOMA INTO WESTERN ARKANSAS.

THUNDERSTORM ACTIVITY SHOULD PROGRESS QUICKLY INTO NORTHWEST
ARKANSAS LATER THIS AFTERNOON...WITH THE SEVERE WEATHER THREAT
GENERALLY ENDING AFTER 6 PM.

GUSTY SOUTH TO SOUTHWEST WINDS WILL PERSIST THROUGH THE
AFTERNOON...WITH OCCASIONAL GUSTS APPROACHING 40 MPH. THE GUSTY
WINDS WILL COMBINE WITH LOW SURFACE DEWPOINTS AND DRY FUELS TO POSE
AN ELEVATED FIRE DANGER THREAT THE REMAINDER OF THE AFTERNOON. WINDS
WILL SHIFT TO THE WEST AND NORTHWEST LATER TODAY AND THIS
EVENING...BUT REMAIN RATHER BREEZY...SO THE FIRE DANGER WILL PERSIST
INTO THE EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER
POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
STRONG WINDS AND FIRE DANGER ARE THE MAIN HIGHLIGHTS FOR THE
REMAINDER OF THIS WEEKEND AND THROUGH MUCH OF NEXT WEEK. AFTER A
BRIEF COOLDOWN TOMORROW BEHIND TODAYS COLD FRONTAL
PASSAGE...TEMPERATURES WILL WARM TO ABOVE NORMAL LEVELS BY THE
MIDDLE OF NEXT WEEK. WINDS WILL REMAIN GUSTY THROUGH MUCH OF THE
WEEK...WHICH WILL KEEP FIRE DANGER ELEVATED. THUNDERSTORM CHANCES
WILL BE ON THE INCREASE FOR THE LATTER PART OF NEXT WEEK AND INTO
NEXT WEEKEND...AS A DEEP UPPER LEVEL TROUGH DEVELOPS IN THE
WESTERN UNITED STATES AND APPROACHES THE REGION. THE WEATHER
PATTERN SUGGESTS THAT SEVERE THUNDERSTORMS MAY BE
POSSIBLE...ALTHOUGH THE DETAILS...SUCH AS HOW MUCH MOISTURE WILL
BE AVAILABLE...REMAIN UNCLEAR AT THIS POINT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Mar 27, 1:15 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
215 PM CDT SAT MAR 27 2010

ARZ010-019-OKZ069-072-271945-
ADAIR OK-CRAWFORD AR-SEQUOYAH OK-WASHINGTON AR-
215 PM CDT SAT MAR 27 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHWESTERN WASHINGTON AND NORTHWESTERN CRAWFORD

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN ADAIR

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN SEQUOYAH

AT 215 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST
OF ODELL...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...ODELL...LINCOLN...BLACKBURN...
STRICKLER...MORROW...CLYDE AND CANEHILL.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3598 9446 3583 9418 3554 9455 3565 9472
TIME...MOT...LOC 1915Z 218DEG 44KT 3566 9457
Special weather statement, Mar 27, 1:28 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
228 PM CDT SAT MAR 27 2010

ARZ019-OKZ072-272000-
CRAWFORD AR-SEQUOYAH OK-
228 PM CDT SAT MAR 27 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHWESTERN CRAWFORD

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN SEQUOYAH

AT 228 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF SHORT...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHORT...UNIONTOWN...NATURAL DAM AND
LEE CREEK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3549 9451 3555 9461 3565 9452 3565 9447
      3567 9448 3570 9448 3576 9442 3576 9440
      3567 9426
TIME...MOT...LOC 1928Z 219DEG 38KT 3557 9450
Special weather statement, Mar 27, 1:54 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
254 PM CDT SAT MAR 27 2010

ARZ010-019-272030-
CRAWFORD AR-WASHINGTON AR-
254 PM CDT SAT MAR 27 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN WASHINGTON AND NORTHERN CRAWFORD

AT 254 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF BLACKBURN...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...WINSLOW...WEST FORK...
BLACKBURN...BRENTWOOD...WOOLSEY...WYOLA AND ARNETT.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3599 9415 3586 9395 3566 9429 3570 9436
TIME...MOT...LOC 1954Z 224DEG 37KT 3575 9425
Special weather statement, Mar 27, 1:57 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
257 PM CDT SAT MAR 27 2010

ARZ029-OKZ076-272030-
LE FLORE OK-SEBASTIAN AR-
257 PM CDT SAT MAR 27 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     WESTERN SEBASTIAN

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

AT 257 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
CAMERON...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CAMERON...ROCK ISLAND...POCOLA...
HACKETT...JENSON...EXCELSIOR...BONANZA...JENNY LIND AND RYE HILL.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3535 9441 3521 9427 3509 9459 3515 9463
TIME...MOT...LOC 1957Z 230DEG 35KT 3515 9456
Special weather statement, Mar 27, 1:58 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
258 PM CDT SAT MAR 27 2010

ARZ019-029-OKZ072-076-272030-
CRAWFORD AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-
258 PM CDT SAT MAR 27 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     NORTHWESTERN SEBASTIAN

IN NORTHWEST ARKANSAS
     SOUTHWESTERN CRAWFORD

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

AT 258 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF ARKOMA...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MOFFETT...ARKOMA...MILL CREEK...FORT
SMITH...VAN BUREN...KIBLER...SHIBLEY...FURRY...FIGURE FIVE AND DORA.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3556 9435 3542 9421 3529 9454 3532 9458
TIME...MOT...LOC 1958Z 230DEG 35KT 3534 9450
Special weather statement, Mar 27, 2:03 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
303 PM CDT SAT MAR 27 2010

ARZ019-029-OKZ072-076-272030-
CRAWFORD AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-
303 PM CDT SAT MAR 27 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     NORTHWESTERN SEBASTIAN

IN NORTHWEST ARKANSAS
     SOUTHERN CRAWFORD

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

AT 303 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
ARKOMA...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MOFFETT...ARKOMA...MILL CREEK...
CONCORD...FORT SMITH...VAN BUREN...KIBLER...SHIBLEY...FURRY AND
FIGURE FIVE.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3557 9432 3541 9417 3530 9451 3536 9454
TIME...MOT...LOC 2003Z 233DEG 38KT 3537 9445

The radar

The Western Arkansas radar (KSRX), 14 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sequoyah

When
March 27, 2:10 PM CST
Where
Sequoyah County, 0.65 mi N of Moffett
Measured
0.75 in hail
Reported by
Public
Coordinates
35.389, -94.450

Thunderstorm Wind, Le Flore

When
March 27, 2:10 PM CST
Where
Le Flore County, 1 mi SE of Pocola
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.220, -94.468

Five inch diameter tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221016, 221131.